I am 28, and for the last six years, I have occasionally been forced awake by a problem where I have thick and stringy saliva in my throat that I cannot swallow. Trying to swallow it is painful and the only thing I can do is spit it out. Within a few minutes, more thick saliva has built up and I need to spit again. I cannot go back to sleep, because I cannot swallow the saliva that continually builds up in my throat. This becomes painful. The only thing I can do is get up. Drinking water is painful and not very successful. It seems like something is blocking it from going down. I have learned that the only way to get this to end is to have some heavy burps that clear the passage. If I sit up, these burps usually come naturally within an hour. After that, everything is fine and I can easily go back to sleep. Unfortunately, I cannot force these burps, but I have learned to get them to come sooner (within 30 minutes or so) by walking, hopping in place, and patting my chest. When the burps come, it feels like the esophagus blockage has been cleared and I can now swallow freely. This is an extremely annoying (sometimes nightly) ritual that leaves me quite tired in the morning. It usually happens between 2 and 4 hours after going to bed.
I do not experience any heartburn-like symptoms (no reflux, burning, etc). My doctor thought it was gastroesophageal reflux disease (GERD) and prescribed Nexium. This did not help at all. The doctor does not seem to take this very seriously, so I have not had any relief.
I have learned that eating certain things (especially dairy products) within four hours before going to bed seems to cause it to happen almost every night. However, it still happens sometimes even if I have not eaten within 6 hours of bedtime.
Is there any explanation for this? Is there anything I can do to avoid or fix the problem?
Know the five types of psoriasis and how to spot flares.
Newer diabetes treatments can suppress appetite and aid weight loss.
Try these tips to get your salivary glands back into action.
Constipation is a common side effect of opioid and narcotic pain medicines.
Is it sensitive skin or something else?